The Center for Disease Control reports an epidemic level of overdose deaths. Naloxone, also known as Narcon, is FDA approved and a safe and effective emergency opioid overdose treatment for at-home use. Available for purchase at the pharmacy counter, Narcon can help reverse the symptoms of opioid overdose. Administered through the nostrils, this opioid antagonist quickly lessens the harmful sedative effects and may restore breathing within 2-8 minutes from administering.
If a family member or friend uses opioid prescriptions or drugs, such as Fentanyl, Oxycodone, Hydrocodone, Morphine, or Heroin, having Narcon on hand may help reverse the effects of an accidental opioid overdose. According to the drug manufacturer Narcan, approximately every 11 minutes, an accidental opioid overdose occurs, and most happen at home. Although not a substitute for emergency medical care, it can make all the difference when every second counts.
The Signs of Opioid Overdose
Certain conditions can place people at a higher risk of opioid overdose. These include people who use high doses of prescription opioids for pain management or diagnosed with certain medical conditions, such as lung or liver disease, are at higher risk of opioid overdose. Risk may also increase with combined use of alcohol or other sedating substances. Other factors can include ease of access, opioid dependence, and prior opioid overdose.
Opioid overdose is not selective, and it can happen to anyone at any time. When a friend, loved one, or someone under your care shows signs of opioid overdose, administer Narcon right away, and dial 911 for emergency assistance. Some of the signs and symptoms that show a possible opioid overdose include:
- Cold and clammy skin
- Slow or no breathing
- Blue lips and nails
- Unresponsive to stimuli
- Slow heartbeat
- Pinpoint pupils
An At-Home Safety Plan
Accidental opioid overdose can happen to anyone. Even when taken as prescribed, especially at higher does, an overdose may occur and having a safety plan in place can help save a life. Since most accidental overdose incidents occur at home, Narcan is designed for easy administration by friends, family, or caregiver.
One dose of Narcan is shown to stay in the body for around 2 hours. However, in some instances, a second dose is necessary. This is because the patient remains unresponsive or the effectiveness of Narcon wears off before the opioids. If overdose signs and symptoms remain or return, administer a second dose after 2 to 3 minutes and stay with the patient until emergency help arrives. Each nasal spray contains a single dose. When a second dose is necessary, a new nasal spray is required.
Some side effects are possible, and opioid withdrawal symptoms may appear soon after receiving Narcon. Some of these side effects include:
- Nausea or vomiting
- Body aches
- Stomach cramping
- Shivering or trembling
- Aggressive behavior
Learn How You Can Save a Life
When used as prescribed, prescription opioids can help treat chronic pain, but these drugs carry serious risk with use, including misuse, accidental overdose, and death. Opioid overdose is a leading cause of death in U.S., and you can play a part in addressing this public health crisis.
Some ways you can help include learning the signs and symptoms of opioid overdose, speak with your local pharmacist about how to get Narcan, and learn how to administer Narcan if you suspect an opioid overdose. Many programs are in place to help make Narcan accessible for everyone. If insured, check if Narcan is covered under your health insurance plan. You can also find low or no cost options.
Narcan Administration Training at Pura Vida Recovery Services
In partnership with Micah’s Hugs, Pura Vida Recovery Services is hosting a Narcan administration training session. Micah’s Hugs is a non-profit organization honoring the life of Micah Hamlow-Sawyer who died of a Fentanyl drug overdose in 2019. The organization brings addiction recovery and harm reduction awareness to the community and provides resources for those in need.
We invite you to join the upcoming training session on June 20, 2022, from 7:00 p.m. to 8:00 p.m. All attendees will learn how to administer Narcan and receive a complimentary kit containing 2 doses of 4 mg nasal Narcan.
To RSVP, fill out the form.